Minnesota, 2007Drought in Minnesota, July 1 to 31, 2007
July 1 to 31, 2007 · NWS FSD · 6 events in 6 counties and zones
Dry conditions which existed at the start of July worsened during the month with little rain falling. The drought index reached the severe drought category during the month, eventually leading to farmers in 6 southwest Minnesota counties being made eligible for federal drought assistance.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions which existed at the start of July worsened during the month with little rain falling. The drought index reached the severe drought category during the month, eventually leading to farmers in 6 southwest Minnesota counties being made eligible for federal drought assistance. One of the counties, Pipestone, was named a primary disaster area for the drought.
Crops such as corn and soybeans, as well as pasture land and general forage were deemed hurt by the drought. In addition to the crop losses, the pasture and forage losses led to difficulties in livestock operations. The amount of the losses could not readily be assessed before harvest, but were suspected to be substantial.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 8:00 PM CST, 4 hours earlier.
Area forecast discussion, Jun 30, 8:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SAT JUN 30 2007
.DISCUSSION...
MAIN CHALLENGE AS IDENTIFIED BY PREVIOUS FORECASTER IS POTENTIAL FOR
STRATUS LATE TONIGHT. FAIRLY HEALTHY BATCH OF LOW CLOUDS LYING IN
WAIT ACROSS CENTRAL AND EASTERN KANSAS. EASTERLY FLOW ACROSS
NEBRASKA IS EXPECTED TO TURN SOUTHERLY OVERNIGHT OPENING THE CHANNEL
FOR THE LOW LYING CLOUDS TO SURGE NORTHWARD. HAVE EXPANDED THE
CLOUDS SLIGHTLY...BUT STILL KEPT THE BULK OF THE CLOUD COVER IN THE
SOUTH WEST QUADRANT OF THE CWA. OTHERWISE FORECAST IS IN GREAT
SHAPE.
&&
.AVIATION...
VFR CONDITIONS SHOULD PREVAIL THROUGH 08Z-09Z. MVFR STRATUS SHOULD
BEGIN TO PUSH NORTH INTO AREAS WEST OF I-29 AFTER 09Z. KSUX AIRPORT
COULD BRIEFLY BECOME BROKEN NEAR 1KFT SHORTLY AFTER SUNRISE...BUT
MAIN CLOUD DECK EXPECTED TO REMAIN WEST OF KFSD/KSUX AND SOUTH OF
KHON. MVFR CIGS AND LOCALLY MVFR VSBYS COULD AFFECT TWEB ROUTE 243
AND KSUX LOCAL TWEB AREA AFTER 09Z.
&&
.PREV DISCUSSION...
THE MAIN CHALLENGE TONIGHT IS STRATUS DEVELOPMENT. EARLY THIS
MORNING...SOME STRATUS LEAKED UP INTO SRN AND WRN GREGORY COUNTY
BEFORE MIXING OUT. SUNDAY MORNING...THE STRATUS DEVELOPMENT COULD BE
MORE INTENSE OVER PARTS OF THE SRN FSD FA. STRATUS IS IN NO SHORT
SUPPLY TO OUR SOUTH...AND STRATOCU REMAINS STUBBORNLY STRONG ATTM FM
E CENTRAL TO S CENTRAL NEB. THIS IS THE NOTCH OF MOIST AIR THAT WL
MOST LIKELY AFFECT THE FSD FA LATER TONIGHT...AND THE NAM SEEMS TO
HAVE A GOOD HANDLE ON IT...BOTH LOOKING BACK THIS MORNING AND
PROGGED FOR TONIGHT. THEREFORE FOLLOWING THE 950-900MB RH PLAN VIEW
FM THE NAM40...I ADVECTED STRATUS INTO THE FA FROM YANKTON TO
CHAMBERLAIN SD BY 09Z. OTHER AREAS COULD BE ON THE EDGE OF THIS
ORGANIZED STRATUS AND WL NEED TO BE WATCHED. FOR INSTANCE SIOUX CITY
COULD BE CLOSE TO THE STRATUS...AND WITH A SSE FLOW OF LOW LEVEL
AIR...STRATUS HAS A WAY OF OOZING UP THE BIG SIOUX AND JAMES RIVER
VALLEYS. ALSO...THE NAM BRINGS DOWN A FAIR AMOUNT OF HIGH CLOUDS
THRU THE NRN PART OF THE FSD FA LATE TONIGHT...FM LEFTOVER DEBRIS
NEAR THE CANADIAN BORDER WHICH COMES DOWN THE H3 FLOW.
OTHERWISE...ALTERED LOWS VERY LITTLE FM ONGOING FCST...JUST ADJUSTED
THEM A TAD BIT FM CURRENT READINGS.
ANY STRATUS AND PATCHY FOG WHICH DEVELOPS OVER THE REGION TONIGHT
WILL BEGIN TO BREAK UP AROUND 14Z ON SUNDAY WITH MODEL SOUNDINGS
INDICATING STRATUS DISSIPATION TEMPERATURES IN THE UPPER 60S TO
LOWER 70S...WHICH WILL BE REACHED IN OUR SOUTHERN ZONES AROUND THIS
TIME. WITH UPPER LEVEL RIDGING PERSISTING FROM THE SOUTHWESTERN U.S
INTO THE NORTHERN PLAINS...TEMPERATURES WILL CONTINUE TO WARM ON
SUNDAY...AND AGAIN ON MONDAY...WITH SURFACE WINDS TAKING ON A MORE
SOUTHERLY COMPONENT AS WE TRANSITION THROUGH THE PERIOD. WITH 850
MB TEMPS INTO THE UPPER TEENS TO LOWER 20S C BY MONDAY...HIGHS WILL
REACH INTO THE UPPER 80S AND LOWER 90S ON THAT DAY. UPPER LEVEL
RIDGE BEGINS TO FLATTEN OUT SOMEWHAT LATER ON MONDAY AS A SERIES OF
SHORTWAVES TRACK OUT OF THE NORTHERN ROCKIES AND INTO OUR REGION FOR
THE TIME PERIOD OF MONDAY NIGHT INTO WEDNESDAY NIGHT. AS IS OFTEN
TYPICAL...MODELS ARE NOT CONSISTENT ON THE TIMING OF THESE FINER
FEATURES WITHIN THE UPPER LEVEL FLOW...AND AMONG THE SHORTER TERM
MODELS THE NAM IS ABOUT 6 HOURS FASTER WITH THE DISTURBANCES THAN
THE GFS. LEANED A LITTLE CLOSER TO THE TIMING OF FEATURES PER THE
NAM...AS IT SEEMS TO USUALLY HAVE A BETTER HANDLE ON SUMMERTIME
SYSTEMS. IN ANY EVENT...WITH UNCERTAINTY ON TIMING AND EXACT AREAS
AFFECTED...KEPT POPS UNDER 30 PERCENT THROUGH THE PERIOD...WITH BEST
CHANCE OF RAINFALL IN THE NORTH AND EASTERN PORTIONS OF OUR CWA
CLOSEST TO THE GENERAL TRACK OF THE SYSTEMS.
FEATURE ON TUESDAY NIGHT WILL DRAW A WEAK COOL FRONT INTO THE REGION
FOR MIDWEEK...WITH A NORTHWESTERLY UPPER LEVEL FLOW DEVELOPING OVER
THE NORTHERN PLAINS AS THE RIDGE BECOMES CENTERED OVER THE WESTERN
UNITED STATES. THIS WILL NOT DROP OUR TEMPERATURES A WHOLE LOT...BUT
WILL LET THEM RETURN TO NEAR NORMAL FOR THIS TIME OF YEAR. LOOKS TO
REMAIN MAINLY DRY FOR THE END OF THE WEEK INTO NEXT WEEKEND.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
BT/JH/JM
Hazardous weather outlook, Jun 30, 10:04 AM CST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT SAT JUN 30 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1104 AM CDT SAT JUN 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Drought, Pipestone
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Dry conditions existing at the start of July combined with little rain falling during the month to worsen drought into the severe category. By the end of July, corn crops were rated in condiiitions ranging from fair to very poor, with substantial damaged deemed certain even if rains followed immediately. Soybean and other crops, as well as pasture and forage suffered as well. The pasture and forage losses led to difficulties in livestock operations, leading to additional expenses required to keep livestock fed. The amount of the losses could not readily be assessed before harvest, but were suspected to be substantial. The drought condiitions eventually led to the county being declared a federal disaster area.
Drought, Cottonwood
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Dry conditions existing at the start of July combined with little rain falling during the month to worsen drought into the severe category. By the end of July, corn crops were rated in condiiitions ranging from fair to very poor, with substantial damaged deemed certain even if rains followed immediately. Soybean and other crops, as well as pasture and forage suffered as well. The pasture and forage losses led to difficulties in livestock operations, leading to additional expenses required to keep livestock fed. The amount of the losses could not readily be assessed before harvest, but were suspected to be substantial. The drought condiitions eventually led to farmers in the county being declared eligible for federal disaster loans.
Drought, Lincoln
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Dry conditions existing at the start of July combined with little rain falling during the month to worsen drought into the severe category. By the end of July, corn crops were rated in condiiitions ranging from fair to very poor, with substantial damaged deemed certain even if rains followed immediately. Soybean and other crops, as well as pasture and forage suffered as well. The pasture and forage losses led to difficulties in livestock operations, leading to additional expenses required to keep livestock fed. The amount of the losses could not readily be assessed before harvest, but were suspected to be substantial. The drought condiitions eventually led to farmers in the county being declared eligible for federal disaster loans.
Drought, Lyon
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Dry conditions existing at the start of July combined with little rain falling during the month to worsen drought into the severe category. By the end of July, corn crops were rated in condiiitions ranging from fair to very poor, with substantial damaged deemed certain even if rains followed immediately. Soybean and other crops, as well as pasture and forage suffered as well. The pasture and forage losses led to difficulties in livestock operations, leading to additional expenses required to keep livestock fed. The amount of the losses could not readily be assessed before harvest, but were suspected to be substantial. The drought condiitions eventually led to farmers in the county being declared eligible for federal disaster loans.
Drought, Murray
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Dry conditions existing at the start of July combined with little rain falling during the month to worsen drought into the severe category. By the end of July, corn crops were rated in condiiitions ranging from fair to very poor, with substantial damaged deemed certain even if rains followed immediately. Soybean and other crops, as well as pasture and forage suffered as well. The pasture and forage losses led to difficulties in livestock operations, leading to additional expenses required to keep livestock fed. The amount of the losses could not readily be assessed before harvest, but were suspected to be substantial. The drought condiitions eventually led to farmers in the county being declared eligible for federal disaster loans.
Drought, Rock
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Dry conditions existing at the start of July combined with little rain falling during the month to worsen drought into the severe category. By the end of July, corn crops were rated in condiiitions ranging from fair to very poor, with substantial damaged deemed certain even if rains followed immediately. Soybean and other crops, as well as pasture and forage suffered as well. The pasture and forage losses led to difficulties in livestock operations, leading to additional expenses required to keep livestock fed. The amount of the losses could not readily be assessed before harvest, but were suspected to be substantial. The drought condiitions eventually led to farmers in the county being declared eligible for federal disaster loans.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 1 to 12, 20073 deaths · $200,000 · 1 event
- Flash Flooding and Flooding in Kansas, July 1 to 4, 20071 death · $149 million · 21 events
- Flooding in Kansas, July 1 to 3, 20071 death · $1.1 million · 5 events
- Flooding in Missouri, July 1 to 7, 2007$500 million · 5 events
- Hail and Damaging Winds in Florida, July 1, 20071 death · 1 injured · $15,000 · 1 in hail · 8 events
- Flooding in Kansas, July 1 to 8, 2007$26 million · 3 events
- Rip Current in North Carolina, July 1, 20071 death · 1 event
- Flood in Oklahoma, July 1 to 9, 2007$20 million · 1 event
- Drought in Mississippi, July 1 to 4, 2007$2.6 million · 42 events
- Flash Flooding and Flooding in Texas, July 1 to 3, 20073 injured · $930,000 · 21 events
- Hail and Damaging Winds in Georgia, July 1, 2007$995,000 · 1.75 in hail · 27 events
- Drought in California, July 1 to 31, 2007$2.0 million · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50629, 50630, 50631, 50632, 50633, 50634.